COPD drugs linked to risk of CV events

Share this content:
Angiogram of an MI (left) and a normal coronary artery (right)
Angiogram of an MI (left) and a normal coronary artery (right)
Inhaled anticholinergic agents, the most common treatment for chronic obstructive pulmonary disease (COPD), may increase the risk of cardiovascular (CV) events by 58%, a recent meta-analysis finds.

“Patients and clinicians should decide whether these serious long-term risks outweigh their symptomatic benefits,” urges lead author Sonal Singh, MD, MPH, assistant professor of internal medicine at Wake Forest University School of Medicine in Winston-Salem, N.C.

Inhaled tiotropium helps reduce bronchospasms. More than 8 million patients worldwide have used it since 2002.

Dr. Singh and colleagues reviewed 17 randomized trials that compared either ipratropium bromide or tiotropium bromide with another treatment or with placebo. The 14,783 patients were treated for >30 days. Follow-up ranged from six weeks to five years.

More patients died of CV causes than of COPD (JAMA. 2008;300:1439-1450), and the proportion of CV deaths increased with COPD severity.

CV death, MI, or stroke occurred in 135 of 7,472 patients who inhaled anticholinergics and 86 of 7,311 who received a control therapy (1.8% vs. 1.2%, risk ratio [RR] 1.58). The researchers also performed a sensitivity analysis of five long-term trials. These confirmed the significantly increased risk of CV death, MI, or stroke (2.9 vs. 1.8%, RR 1.73).

When analyzed separately, substantially higher risks were evident for MI (RR 1.53) and CV death (RR 1.80). The 1.46 risk ratio for stroke was not considered statistically significant.

“In absolute terms, if these inhalers are used for one year, nearly one in 40 patients may suffer cardiac death related to the drug, and nearly one in 174 may have a heart attack associated with these inhalers,” Dr. Singh explains.

“These findings, especially the magnitude of the risk and the consistency of the risk for heart attack, stroke, and cardiac death, urge caution in the widespread use of these agents. Clinicians need to closely monitor patients for the development of CV events.”
You must be a registered member of Clinical Advisor to post a comment.

2017 Upcoming Meetings

Sign Up for Free e-newsletters